Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Have pigeon chest, painful, trouble breathing. Surgery possible?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 4362 Questions
I have pigeon chest and over the past year my symptoms have been getting worse. I have a pain in my chest all the time, which increases greatly with the physical training I do for the military. I struggle with my breathing while walking, which has also gotten worse over the last year. My chest is starting to poke out more and more and causing me discomfort when I sleep making it hard to fall asleep and stay asleep. Is this a means to have the surgery to correct it or am I being dramatic about my symptoms?
Posted Tue, 4 Sep 2012 in Lung and Chest disorders
Answered by Dr. Rakesh Madhyastha 59 minutes later

Thanks for the query

I would like to know a few more things in order to come to a better conclusion

1. Do you wake up at night breathless? Do you feel breathless in lying down position?
2. Is there are swelling of feet or discomfort in the stomach?
3. Is there cough?
4. Do you have palpitations? Is it only on working or at rest as well?
5. How many flight of stairs can you climb without getting breathless? How many could you 1 year ago?
6. Please mention all the medications you are currently on

Please get back to me, I am awaiting your reply

Above answer was peer-reviewed by
Follow-up: Have pigeon chest, painful, trouble breathing. Surgery possible? 1 hour later
I feel breathless when I lay flat, so I have to stay propped up with a few pillows to sleep. If I end up flat in the night I wake up a little out of breath and need to readjust my position. There is a minor discomfort in my stomach but no swelling in my feet. No constant cough. I cough a few times randomly throughout the day, but nothing major. My heart races randomly and whenever I walk, run, climb, really any type of constant movement. I walk up two flights of stairs to my barracks room (about 19 stairs) and my heart is racing by the time I get to the top, I'm slightly dizzy and out of breath. The only medication I'm on right now is trazadone. I've taken it twice in the past six months but I do have a daily prescription for it because my doctor thought it would help me sleep. It doesn't.
Answered by Dr. Rakesh Madhyastha 5 hours later

Thanks for the detailed reply

The breathlessness you are facing is secondary to the heart and not the lungs. Your heart is not able to keep up when there is increased demand like in the case of climbing stairs and while lying down in flat position. Here is what you should do

1. Get help from a cardiologist, he will want to do an ECHO and an EKG to look for the changes which have occurred
2. He will want to put you on cardiac remodeling drugs like ACE/ARB and also diuretics like hydrocholorothiazide or a beta blocker to help your heart with the increased demand.

Please don't ignore the issue, get help as soon as possible.

I hope I have answered your query, if you have any further ones I will be happy to get back

I wish you good health

Above answer was peer-reviewed by
Follow-up: Have pigeon chest, painful, trouble breathing. Surgery possible? 8 hours later
Any suggestions on how to get through the discomfort/pain, the breathlessness and the fatigue for another 5 months of deployment without my command finding out theres something wrong?
Answered by Dr. Rakesh Madhyastha 3 hours later

Thanks for the query

5 months is a very long time and it will make the situation worse. I strongly advice you to visit the cardiologist before that.
In the mean time I advice to do the following

1. Avoid lifting heavy weights
2. Avoid caffeine and cigarette
3. Keep a watch out for swelling of feet
4. Sleeping in upright position adds less load on the heart
5. Avoid travelling long distances
6. Low salt diet.

I am again requesting you to see your doctor sooner and not delay things any further. You need to be put on the medications I have mentioned earlier.

I hope I was of help

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor